Advice from the FDA: You can overdose on black licorice

WASHINGTON — The Food and Drug Administration (FDA) encourages moderation if you enjoy snacking on an old-fashioned Halloween favorite — black licorice.

Here’s some advice from FDA recently posted on its website:

“If you’re 40 or older, eating 2 ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia.”

FDA experts say black licorice contains the compound glycyrrhizin, which is the sweetening compound derived from licorice root. Glycyrrhizin can cause potassium levels in the body to fall. When that happens, some people experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure.

FDA’s Linda Katz, M.D., says last year the agency received a report of a black licorice aficionado who had a problem after eating the candy. And several medical journals have linked black licorice to health problems in people over 40, some of whom had a history of heart disease and/or high blood pressure.

Katz says potassium levels are usually restored with no permanent health problems when consumption of black licorice stops.

If you have a fondness for black licorice, FDA is offering this advice:

  • No matter what your age, don’t eat large amounts of black licorice at one time.
  • If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
  • Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.

If you’ve experienced any problems after eating licorice, contact the FDA consumer complaint coordinator in your area.